Serotonin syndrome is a condition when there is too much serotonin in the body. Basically, serotonin syndrome is when an individual overdoses on serotonin.
Serotonin is known as the happy hormone that helps regulate our mood, our responses to stress, and the quality of our sleep. Too much of a good thing can cause problems, and the same is true when it comes to serotonin.
Serotonin syndrome requires medical intervention in many cases. If left untreated, serotonin syndrome can result in seizures, coma, or even death.
Serotonin Syndrome Symptoms
Serotonin syndrome can manifest itself in a variety of symptoms. Trademark symptoms of serotonin syndrome are restlessness and insomnia.
Other symptoms of serotonin syndrome include the following:
- Increased heart rate
- High blood pressure
- Shivering or goosebumps
- Loss of muscle coordination
- Muscle twitching or spasms
What Causes Excessive Serotonin?
When an individual takes certain types of medications to regulate serotonin levels, this can cause an excess amount of serotonin, which is a potentially life-threatening situation.
Medications affecting serotonin levels are potential causes of serotonin syndrome. Dietary supplements and cough suppressants are also commonly associated with contributing to serotonin syndrome.
Selective serotonin reuptake inhibitors (SSRIs) are a class of drugs that can deeply affect serotonin activity. Common SSRIs include the following:
- Celexa (citalopram)
- Lexapro (escitalopram)
- Prozac (fluoxetine)
- Paxil (paroxetine)
- Zoloft (sertraline)
Antidepressants & Painkillers
Other antidepressants like trazodone are also associated with serotonin syndrome as well as painkillers like tramadol and fentanyl.
Over-the-Counter Remedies & Dietary Supplements
Many cough suppressants available at grocery stores have an ingredient called dextromethorphan, which affects serotonin activity. Common cough suppressants that have this ingredient include Robitussin DM and Coricidin HBP.
Some dietary supplements can also affect serotonin activity, including tryptophan and St. John’s wort.
Any over-the-counter serotonin booster will contribute to increased serotonin activity and increase the risk of developing serotonin syndrome.
Serotonin Syndrome Risk Factors
While some individuals may be more susceptible to serotonin syndrome, this condition can affect anyone.
Factors that increase the risk of serotonin syndrome include the following:
- Experimenting with illicit drugs
- Taking herbal supplements that affect serotonin activity
- Increasing medication dosage
- Taking multiple medications or drugs that affect serotonin levels
Individuals who have low levels of serotonin due to diet, age-related brain conditions, chronic stress, or lack of natural light exposure may explore supplements and medication that affect serotonin levels, which may cause overcompensation. This can increase the risk of serotonin syndrome.
While serotonin syndrome will usually subside when serotonin reaches normal levels, serotonin syndrome can lead to a variety of complications if left untreated.
Untreated serotonin syndrome can result in seizures, respiratory issues, kidney failure, coma, and even death.
While pharmacologic management is often explored for lack of normal serotonin production, it is important to understand the risks of serotonin syndrome to avoid complications and health hazards.
Diagnosis of Serotonin Syndrome
Currently, there is no test available to confirm cases of serotonin syndrome. Doctor diagnosis generally depends on ruling out other possibilities due to the fact that serotonin syndrome shares symptom similarities with a wide variety of health conditions.
For instance, serotonin syndrome symptoms are similar to symptoms of meningitis, delirium tremens, heatstroke, sepsis, and tetanus.
Most often, medical professionals will give an examination that explores the medical history of the individual as well as the symptoms experienced. A physical examination will also be performed.
What to Expect at the Examination
During the physical examination, a doctor will screen for any other drugs in the individual’s system and check for any signs or symptoms of infection. The doctor will take a look at bodily processes to ensure everything is functioning properly.
A doctor might perform additional tests like blood and urine tests, a CT scan, or an x-ray (chest area). In some cases, a lumbar puncture procedure (spinal tap) may be performed.
Serotonin syndrome symptoms often occur quickly, many times within minutes of taking medication or supplements. A majority of patients show symptoms within 6 to 24 hours after the overdose or adjustment to medication that caused the condition.
In order to properly diagnose serotonin syndrome, a doctor must have access to complete and accurate medical information and medication use history.
Treatment for Serotonin Syndrome
Treatment for serotonin syndrome includes withdrawal of the serotonergic drug in question after identifying the cause of the overdose. The level of treatment will depend on the severity of the condition.
Mild cases of serotonin syndrome will subside within one to three days after detoxification. Mild cases generally do not warrant a hospital visit.
Moderate and severe cases of serotonin syndrome do require medical intervention and potentially hospitalization. In such cases, benzodiazepines are often used to manage tremors and agitation.
Other medications prescribed for the treatment of serotonin syndrome include the following:
- Zyprexa (olanzapine)
Olanzapine and chlorpromazine are less commonly used because there is a potential for toxicity and adverse events.
Cyproheptadine is classified as a serotonin 2A antagonist and is primarily recommended for treatment of serotonin syndrome. A 12 mg dose of cyproheptadine is usually administered followed by maintenance doses of 2 mg every 2 hours in the event that symptoms persist.
After stabilization, maintenance doses of 8 mg every 6 hours are often given to the individual.
There are a variety of ways to prevent serotonin syndrome. The primary way is to follow prescription guidelines when taking any sort of medication that affects serotonin levels.
Avoiding the use of multiple medications and supplements that augment serotonin will also help individuals avoid serotonin toxicity.
Advances in technology are helping to prevent cases of serotonin syndrome, including computerized prescription ordering systems and medical software that can check for drug interactions when regiments require multiple medications.
Although there are no established guidelines regarding how to prevent serotonin syndrome, being aware of ingredients of the supplements you take and increasing your own knowledge of how serotonin works in the body will be tremendously helpful for prevention. If you are on medication that affects serotonin levels, consult with your doctor about which supplements you can safely take in conjunction with your medication.
What Is Serotonin Syndrome? (February 2022). Medical Toxicology Fellowship.
Selective Serotonin Reuptake Inhibitors. (May 2022). StatPearls.
Serotonin Syndrome. (July 2022). Family Practice Notebook.
Common Questions About the Pharmacologic Management of Depression in Adults. (July 2015). American Family Physician.
Serotonin Syndrome: A Spectrum of Toxicity. (January 2018). BJPsych Advances.
Serotonin Syndrome: Pathophysiology, Clinical Features, Management, and Potential Future Directions. (September 2019). International Journal of Tryptophan Research.